Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 10, NWS Twin Cities, MN

May 24, 2018Pope County, Stevens County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at May 24, 2018, 7:27 PM CDT for Pope County, Stevens County, Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2018, 7:27 PM CDT (00:27 UTC)
Expired
May 24, 2018, 8:00 PM CDT
In force
33 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Pope County, MN, Stevens County, MN

The radar

The Minneapolis radar (KMPX), 182 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
553 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1989 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

629 
WUUS53 KMPX 250027
SVRMPX
MNC121-149-250115-
/O.NEW.KMPX.SV.W.0010.180525T0027Z-180525T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
727 PM CDT THU MAY 24 2018

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Pope County in west central Minnesota...
  Eastern Stevens County in west central Minnesota...

* Until 815 PM CDT

* At 726 PM CDT, severe thunderstorms were located along a line
  extending from Hancock to near Lake Minnewaska, moving northeast at
  30 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Law enforcement. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Severe thunderstorms will be near,
  Glenwood around 740 PM CDT. 
  Starbuck around 750 PM CDT. 
  Lowry around 805 PM CDT. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. This storm produced wind damage 5 
miles east of Hancock. SEEK SHELTER NOW inside a sturdy structure 
and stay away from windows! 

&&

LAT...LON 4576 9583 4576 9513 4541 9541 4541 9567
      4548 9595
TIME...MOT...LOC 0026Z 214DEG 27KT 4552 9581 4553 9543 

HAIL...<.75IN
WIND...70MPH
 
$$

BORGHOFF
2 follow-up statements
871 
WWUS53 KMPX 250037
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
737 PM CDT THU MAY 24 2018

MNC121-149-250115-
/O.CON.KMPX.SV.W.0010.000000T0000Z-180525T0115Z/
Pope MN-Stevens MN-
737 PM CDT THU MAY 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHERN POPE AND NORTHEASTERN STEVENS COUNTIES...

At 737 PM CDT, severe thunderstorms were located along a line
extending from Cyrus to near Lake Minnewaska, moving northeast at 30
mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

These severe storms will be near...
  Glenwood around 745 PM CDT. 
  Lowry around 800 PM CDT. 

Other locations impacted by these severe thunderstorms include
Glenwood Airport, Villard, Farwell, Long Beach, Lake Minnewaska and
Westport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4576 9583 4576 9513 4550 9538 4557 9587
TIME...MOT...LOC 0037Z 209DEG 28KT 4562 9578 4559 9537 

HAIL...<.75IN
WIND...60MPH
 
$$

BORGHOFF
697 
WWUS53 KMPX 250100
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
800 PM CDT THU MAY 24 2018

MNC121-149-250109-
/O.CAN.KMPX.SV.W.0010.000000T0000Z-180525T0115Z/
Pope MN-Stevens MN-
800 PM CDT THU MAY 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN POPE AND NORTHEASTERN
STEVENS COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with these thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
The Twin Cities.

LAT...LON 4576 9583 4576 9513 4550 9538 4557 9587
TIME...MOT...LOC 0057Z 214DEG 27KT 4575 9566 4572 9524 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:23 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, May 24, 3:23 PM CDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
323 PM CDT Thu May 24 2018

.SHORT TERM...(This evening through Friday)
Issued at 300 PM CDT Thu May 24 2018

The forecast concern near term is timing and areal coverage of any
convection.

Latest mesoscale analysis shows about 1000-2000 J/kg MLcape over
the cwa, with the axis pointed to the southwest. Convective
temperature(mid 80s) has been reached and we have widely
scattered/isolated convection firing off to the southwest and
northeast, Main moist axis remains over MN so expect convective
potential to remain overnight. Will continue the higher end
chance PoPs over the CWA, but dont feel comfortable of
highlighting a large area of likely PoPs at this time. Certainly
looks like the better potential will develop later
tonight/overnight with the incoming upper trough and surface
boundary. With limited deep layer shear, severe potential should
remain minimal - multicell clusters possible producing some hail
and gusty winds mainly this evening.

Said boundary is rather weak and will advance into eastern MN
Friday morning. Any significant redevelopment should remain
mainly east of I35 across eastern MN and into west central WI Late
Friday morning and afternoon. Still looking for warm and humid
conditions to the east, becoming a less humid over the west with
weak fropa.

.LONG TERM...(Friday night through Thursday)
Issued at 300 PM CDT Thu May 24 2018

The remainder of the weekend looks to be hot with highs expected
to warm through the lower and middle 90s both days. The warmest
looks to be Sunday with some potential upper 90s to the
southwest. We should see plenty of sunshine with both days with
ridging/higher heights over the area. Heat indices max out in the
mid 90s Sunday, providing a real beginning to summer weather. The
models diverge somewhat on any extent of moisture return into
early next week. Timing of the next incoming trough looks to be
affecting the area later Tuesday through Wednesday. Temperatures
will cool back into the 80s with humidity/dewpoints on the rise.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1240 PM CDT Thu May 24 2018

Still retain lower end confidence forecast for timing and overall
coverage of convective potential this period. Does appear the
latest available HIRES solution pick up development over central
MN and moving east into the evening. This likely in connection
with any remaining weak trough for the southwest combined with
greater instability, Expect at least scattered convection mainly
east of KSTC-KMKT this afternoon evening. Could see some
convection move in from the eastern Dakotas early but believe this
will be more isolated. A mixture of VCTS and some tempos
introduced at locations with forecast greater areal coverage.
Surface winds mixing S-SW and gusty into the afternoon ahead of
the front with fropa into western areas Friday morning.

KMSP...
Confidence increasing of at least scattered coverage in the VCNTY
during the evening. This should wane later tonight and shift east
per latest HIRES trends. Gusty S-SW winds ahead of the front
becoming more west Friday afternoon with fropa. Could see
redevelopment Friday morning in the vcnty but timing still
difficult to ascertain at the moment.

/OUTLOOK FOR KMSP/

FRI night...VFR. Wind W 5-10 kts.
SAT...VFR. Wind WSW 5-10 kts.
SUN...VFR. Wind W 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...
AVIATION...DWE
Hazardous weather outlook, May 24, 12:39 PM CDT, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1239 PM CDT Thu May 24 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
251745-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1239 PM CDT Thu May 24 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon and tonight. A few
storms could produce large hail, gusty winds and heavy rainfall.
Heat and humidity will continue to build this afternoon, with heat
indices rising into the mid 80s to lower 90s.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances continue Friday through Friday evening. A
few storms could produce large hail, gusty winds and heavy
rainfall, mainly along and east of Interstate 35.

A long duration heat wave is possible through Memorial Day. High
temperatures are expected to rise into the upper 80s to mid 90s
each day with heat indices in the low to mid 90s. The very warm
temperatures and high humidity will combine to create a
heightened risk for heat illnesses, especially for those who are
active or working outdoors.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, May 24, 6:57 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
657 PM CDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     WATERTOWN               44.96N 93.85W
05/24/2018                   CARVER             MN   911 CALL CENTER

            TREES AND POWER LINES DOWN. POWER POLE DOWN
            ON A CAR.

&&

BORGHOFF
Local storm report, May 24, 7:00 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
700 PM CDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     WACONIA                 44.84N 93.79W
05/24/2018                   CARVER             MN   911 CALL CENTER

            POWER LINES DOWN.

&&

BORGHOFF
Local storm report, May 24, 7:01 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
701 PM CDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     1 SW NORWOOD/YOUNG AMER 44.77N 93.93W
05/24/2018                   CARVER             MN   FIRE DEPT/RESCUE

            POWER LINES DOWN.

&&

BORGHOFF
Special weather statement, May 24, 7:06 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
706 PM CDT THU MAY 24 2018

MNZ047-048-250045-
Stevens-Pope-
706 PM CDT THU MAY 24 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT POPE AND EASTERN
STEVENS COUNTIES...

At 706 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Hancock to near Lake Hassel.
Movement was northeast at 30 mph.

Winds in excess of 40 mph are possible with these storms.

These storms will be near...
  Cyrus around 730 PM CDT.
  Glenwood around 735 PM CDT.
  Starbuck around 740 PM CDT.
  Lowry around 745 PM CDT.

Other locations impacted by these storms include Glenwood Airport,
Villard, Lake Emily, Long Beach and Lake Minnewaska.

This includes U.S. Highway 59 between mile markers 154 and 169.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4573 9584 4571 9514 4541 9541 4542 9546
      4541 9567 4542 9597
TIME...MOT...LOC 0006Z 216DEG 27KT 4544 9582 4543 9551

BORGHOFF
Local storm report, May 24, 7:20 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
720 PM CDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     RENVILLE                44.80N 95.21W
05/24/2018                   RENVILLE           MN   BROADCAST MEDIA

            TREE DOWN. REPORT COURTESY OF WCCO. TIME
            ESTIMATED.

&&

BORGHOFF
Local storm report, May 24, 7:21 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
721 PM CDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     2 NE SAVAGE             44.78N 93.33W
05/24/2018                   SCOTT              MN   TRAINED SPOTTER

            TREES DOWN ALONG HIGHWAY 13.

&&

CEO

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:06 PM CDTSpecial Weather StatementMPXPope39 min
May 24, 7:10 PM CDTSevere Thunderstorm WarningMPXAnoka, Dakota, Hennepin, Ramsey, Scott50 min
May 24, 7:43 PM CDTSevere Thunderstorm WarningMPXDakota, Washington47 min
May 24, 7:48 PM CDTSevere Thunderstorm WarningMPXRice42 min
May 24, 8:31 PM CDTSpecial Weather StatementMPXGoodhue29 min
May 24, 8:33 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stearns, Todd33 min
May 24, 9:03 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue28 min
May 25, 1:15 AM CDTSpecial Weather StatementMPXSibley30 min
May 25, 2:06 AM CDTSpecial Weather StatementMPXHennepin24 min
May 25, 2:13 AM CDTSpecial Weather StatementMPXSibley32 min
May 25, 7:07 AM CDTSpecial Weather StatementMPXGoodhue23 min
May 25, 1:53 PM CDTSevere Thunderstorm WarningMPXPope37 min
May 25, 2:55 PM CDTSevere Thunderstorm WarningMPXFreeborn50 min
May 25, 3:12 PM CDTSevere Thunderstorm WarningMPXFreeborn48 min
May 25, 3:33 PM CDTSpecial Weather StatementMPXSteele42 min
May 25, 3:38 PM CDTSpecial Weather StatementMPXFreeborn37 min
May 25, 3:47 PM CDTSpecial Weather StatementMPXLac qui Parle28 min
May 25, 4:03 PM CDTSpecial Weather StatementMPXFreeborn42 min
May 25, 4:09 PM CDTSpecial Weather StatementMPXFreeborn36 min
May 25, 4:24 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn36 min
May 25, 4:32 PM CDTSevere Thunderstorm WarningMPXHennepin, Wright43 min
May 25, 5:03 PM CDTSevere Thunderstorm WarningMPXWashington57 min
May 25, 5:17 PM CDTSpecial Weather StatementMPXRamsey, Washington43 min
May 25, 5:35 PM CDTSpecial Weather StatementMPXScott25 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.